Jump to content

Photo
Antibiotics

Forced To Discontinue Minocycline- What Now?

lithium minocycline depression mental health

4 replies to this topic

#1 jilliang

jilliang

    New Member

  • New Members
  • Posts & Likes
    Posts: 3
    Likes: 1
About Me
  • Gender:Female
  • Location:Ohio, USA
  • Interests:blogging, fashion, makeup, & animals
  • Joined: 02-July 13

Posted 02 July 2013 - 12:48 PM

First off, it's important to consider that my acne is caused by lithium. I take lithium for mental health purposes and while it helps my mood tremendously, it causes a lot of side effects, including acne. Before taking lithium, I had very very mild acne (the occasional blemish or two). I started taking it two-ish years ago, and because it's such a lifesaver for me emotionally/mentally, going off the lithium is not an option.

 

My psychiatrist prescribed minocycline to control the acne the lithium had begun to cause, and it helped a ton. My acne was almost completely gone. Unfortunately, my doctor recently discovered that the mino was causing a high level of liver enzymes and medication-induced autoimmune hepatitis (after I had been taking it for six months). I completely discontinued the mino immediately, as the doctor instructed. To my extreme discontent, the acne has been gradually reappearing. 

 

I wouldn't call the acne I experience "extreme" or "severe" by any means, but the blemishes I get are fairly abundant and sometimes even painful. Like every other person with acne, I would really MUCH rather be without it. 


I wash my face with Murad clarifying cleanser for acne and use an oil-free moisturizer and the occasional clarifying clay mask to combat the blemishes. Unfortunately, I have found that there is little I can do about the acne on my shoulders and back. Not ideal for summer/swimsuit season. 

 

If any of y'all have advice on how to combat these spots without the use of oral medications, please please please do share! Because of my depressive tendencies, I won't be taking Accutane or any other medication. 

 

I would also prefer to avoid the dermatologist if at all possible. The last thing I need is another doctor to visit. :P 

 

Thank you!



#2 asburypark101

asburypark101

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 337
    Likes: 26
About Me
  • Gender:Male
  • Location:los angeles
  • Joined: 30-September 09

Posted 02 July 2013 - 01:15 PM

Well I can understand not wanting to go off the lithium since it has helped you so much and it makes sense why the minocycline was discontinued because both medications hit the liver hard. So with that being said you are right that oral medications for acne may not be appropriate for you because how sensitive your liver is on the lithium. A good topical prescription medication for facial and body acne is the sodium sulfacetamide wash. I have heard many positive reviews for it, so it may be worth looking into and this can be prescribed by a GP, not a dermatologist. Or if you want to go a cheaper over the counter route, a sulfur bar soap is good too. I use the Sal-3 soap and it works well for me, here is the link 

 

http://www.amazon.co...p/dp/B00685KUGA



#3 jilliang

jilliang

    New Member

  • New Members
  • Posts & Likes
    Posts: 3
    Likes: 1
About Me
  • Gender:Female
  • Location:Ohio, USA
  • Interests:blogging, fashion, makeup, & animals
  • Joined: 02-July 13

Posted 02 July 2013 - 02:42 PM

Well I can understand not wanting to go off the lithium since it has helped you so much and it makes sense why the minocycline was discontinued because both medications hit the liver hard. So with that being said you are right that oral medications for acne may not be appropriate for you because how sensitive your liver is on the lithium. A good topical prescription medication for facial and body acne is the sodium sulfacetamide wash. I have heard many positive reviews for it, so it may be worth looking into and this can be prescribed by a GP, not a dermatologist. Or if you want to go a cheaper over the counter route, a sulfur bar soap is good too. I use the Sal-3 soap and it works well for me, here is the link 

 

http://www.amazon.co...p/dp/B00685KUGA

 

Thanks for the input! I'm somewhat hesitant to use any kind of prescription cleanser because other parts of my face are quite dry, and non-oil-based cleansers (as I have recently learned) strip the skin of its natural oils, making it an even better breeding ground for bacteria. I think I might try the soap you recommended, but as a treatment wash instead of my regular cleanser. I want to make sure not to dry out the rest of my face where I'm not breaking out. I may even switch my current regular cleanser (I fear it may be irritating the skin further).

 

I just did some research, though, and I discovered that acne is sometimes caused by stress, hormones, or irritation from certain foods. I think I might try to cut out dairy for a little while and see if that makes a difference. I'm afraid of damaging my skin further with the use of a harsh wash. I also go to the doctor tomorrow, and she may just have a nontraditional idea about how to treat the acne.

 

Once again, thanks so much for your comment! I think using the soap you mentioned as a treatment could be really beneficial! smile.png


Edited by jilliang, 02 July 2013 - 02:44 PM.


#4 emilyology

emilyology

    Junior Member

  • Members
  • Posts & Likes
    Posts: 41
    Likes: 5
About Me
  • Gender:Female
  • Joined: 10-June 13

Posted 02 July 2013 - 07:10 PM

I was on lithium post-Accutane for about 9 months for mood issues (that are now controlled well by a high-blood pressure medication, go figure) and it caused quite a case of acne again. 

 

I went to my dermatologist and begged to go back on Accutane, and she (who prescribed creams for self-harm scars on my legs a few months earlier) looked at me and said, "You're not emotionally stable enough right now, and you don't need more Accutane. I'll put you on Bactrim so you clear up." I literally started balling and said through sobs, "But I AM emotionally stable!"

 

One day that'll be funny. One day.

 

However, at that point, I was off lithium for about 2 weeks, so nothing had cleared yet. Bactrim is my saving grace, so it's my go-to medication. It never interfered with lithium, and if you don't have problems with sulfa drugs, I'd run it past your derm. Good luck!



#5 biggs881

biggs881

    Veteran Member

  • Veteran Members
  • Posts & Likes
    Posts: 1,489
    Likes: 64
About Me
  • Gender:Male
  • Joined: 11-February 11

Posted 18 July 2013 - 06:24 PM

Hi jilliang

 

There are antibiotics other than minocycline that you can try (see table below)

 

[attachment=50393:acne antibiotics.jpg]

 (Click table)

 

http://www.ncbi.nlm....pdf/183e430.pdf

 

 

Good luck

 

 


Edited by biggs881, 29 August 2013 - 05:11 AM.



0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users